Alert archive / Michigan / High Wind Watches in 2005
High Wind Watch 2, NWS Marquette, MI
NWS Marquette, MI issued this high wind watch at Nov 8, 2005, 4:40 PM EST for Baraga County, Marquette County, Ontonagon County, Michigan. It took effect at Nov 9, 2005, 7:00 AM EST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Nov 8, 2005, 4:40 PM EST (21:40 UTC)
- In effect from
- Nov 9, 2005, 7:00 AM EST
- Expired
- Nov 9, 2005, 6:00 PM EST
- In force
- 11 hr
- Issued by
- NWS Marquette, MI
Counties Baraga County, MI, Marquette County, MI, Ontonagon County, MI
The radar
The Marquette radar (KMQT), 69 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1858 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this high wind watch went out at Nov 8, 3:40 PM EST, 1 hour earlier.
Area forecast discussion, Nov 8, 3:40 PM EST, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 340 PM EST TUE NOV 8 2005 ...SIGNIFICANT WIND AND WAVE EVENT EXPECTED WEDNESDAY AND WEDNESDAY NIGHT... .DISCUSSION... CURRENT WEATHER...19Z WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS SHOWED A RIDGE EXTENDING FROM WISCONSIN INTO NORTHERN ONTARIO WITH A VERY DEFINED SHRTWV MOVING ACROSS MONTANA. A NICE STREAM OF UPPER LEVEL MOISTURE CAN ALREADY BE SEEN AHEAD OF IT ON THE WEST SIDE OF THE RIDGE. 850MB WINDS AT 12Z WERE 40 KT AT BIS (EVEN SURFACE WINDS NOW ARE SOUTHEASTERLY AT 20-25 KT WITH GUSTS TO 35 KT)...AN INDICATION OF STRONG WARM ADVECTION OCCURRING AHEAD OF THE SHRTWV TROUGH. AS A RESULT OF THE STRONG WARM ADVECTION AND FALLING UPPER LEVEL HEIGHTS OVER THE NORTHERN PLAINS...SURFACE PRESSURES ARE FALLING AT A RATE OF 2 MB/HR OVER NORTHEAST NORTH DAKOTA. BEHIND THE SHRTWV TROUGH IN EASTERN MONTANA...PRESSURES ARE RISING ANYWHERE FROM 2-3MB/HR. IN BETWEEN THIS PRESSURE FALL/RISE COUPLET IS A 1001 MB LOW WHICH IS LOCATED NEAR PIERRE SOUTH DAKOTA. WINDS BEHIND THE LOW ARE ALREADY INCREASING WITH GUSTS OF 40 KT IN THE WESTERN DAKOTAS. AS FOR PRECIPITATION... ALREADY A BAND OF POST FRONTAL SNOW IS OCCURRING ACROSS EASTERN MONTANA. CLOSER TO HOME...1025 MB HIGH PRESSURE IS LOCATED OVER NE ONTARIO. A BAND OF STRATOCUMULUS IS PRESENT ACROSS UPPER MICHIGAN WHICH BASED ON TAMDAR SOUNDINGS FROM CMX AND SAW ABOUT 50-75MB DEEP (850-925MB). ABOVE THE STRATOCUMULUS...AIR IS QUITE DRY WITH DEWPOINT DEPRESSIONS ON THE 15Z TAMDAR SOUNDING FROM 800-700MB LAYER OF 20-30C. A LOT OF THIS DRY MID LEVEL AIR EXTENDS WEST ALL THE WAY TO BISMARCK WHERE EVEN THERE DEWPOINT DEPRESSIONS BETWEEN 800-700MB WERE 8-10C. MORE MOISTURE IS ABOVE THIS...AS NOTED BY HIGH CLOUDS MOVING ACROSS MINNESOTA. REGIONAL RADARS HAVE DISPLAYED SOME DECENT REFLECTIVITIES FROM THE CLOUD BUT NONE OF THIS HAS BEEN REACHING THE GROUND DUE TO THE DRY AIR MENTIONED BELOW IT. TONIGHT THROUGH THURSDAY... OF COURSE THE BIG CONCERN IS THE TRACK AND THE INTENSITY OF THE LOW NEAR PIERRE. LUCKILY THE 12Z RUNS OF THE GFS/NAM/UKMET AND CANADIAN MODELS ARE IN OVERALL GOOD AGREEMENT WITH THE TRACK...HOWEVER SLIGHT DIFFERENCES IN THE TRACK WILL MEAN A LOT IN TERMS OF WHAT HAPPENS. LOW TRACK...SHRTWV OVER MONTANA IS EXPECTED TO TRACK ACROSS NORTH DAKOTA AND BECOME NEGATIVELY TILTED AS IT ENCOUNTERS THE STRONG RIDGING THAT HAS DEVELOPED AHEAD OF IT. THE SURFACE LOW WILL THEREFORE DEEPEN BECAUSE OF THE NEGATIVE TILT AND THE STRONG WARM AIR ADVECTION AHEAD OF IT. BY 06Z...THE LOW IS PROGGED TO HAVE A PRESSURE OF 998MB AND LOCATED NEAR THE INTERSECTION OF THE MN/MANITOBA/ONTARIO BORDER...WHICH SEEMS REASONABLE BASED ON WHERE THE BEST PRESSURE FALLS ARE NOW. THIS TURN TO A NEGATIVE TILT WILL ALSO HELP TO DRAG DOWN COLDER AIR FROM CENTRAL CANADA (WHERE 850MB TEMPS AS OF 12Z ARE -6C)...INCREASING THE BAROCLINICITY. BETWEEN 06 AND 12Z...THE LOW WILL FEEL THAT INCREASE IN BAROCLINICITY AND DEEPEN TO 993 MB WHEN IT REACHES FAR NORTHERN LAKE SUPERIOR AT 12Z WED. AT THIS POINT...THE SHRTWV WILL HAVE CAUGHT UP TO THE LOW...SO DEEPENING AS A RESULT OF THE SHRTWV SHOULD STOP. HOWEVER...SINCE THE LOW IS EXPECTED OVER FAR NORTHERN LAKE SUPERIOR AND COLD AIR IS ADVECTING ACROSS...THE LOW WILL FEEL LAKE SUPERIORS INFLUENCE. OUR HIGH RESOLUTION RUN OF THE NAM SHOWS THE LOW THEN TRACKING ACROSS THE LAKE SUPERIOR/ONTARIO BORDER WHILE DEEPENING TO 988 MB WHEN IT REACHES WAWA ONTARIO AT 21Z WED. THE LOW IS THEN PULLED AWAY FROM THE LAKE BY THE SHRTWV...MOVING OFF TO THE QUEBEC/ONTARIO BORDER BY 06Z...ALLOWING A HIGH PRESSURE RIDGE TO BUILD IN FROM THE PLAINS. ONE NOTE TO MAKE IS THAT THE LATEST 18Z RUC SHOWS A 996MB LOW AT 06Z AT THE SAME LOCATION...WHICH IS A FEW MB STRONGER THAN THE OTHER MODELS. THIS IS DEFINITELY A POSSIBILITY GIVEN THE STRENGTH OF THE SHRTWV AND SINCE THE LOW IS ALREADY STRONGER THAN THE 12Z RUNS HAD IT AT THE CURRENT TIME. CONCERN 1...WINDS...STRONG SOUTHERLY FLOW OBSERVED ALREADY OVER THE DAKOTAS IS EXPECTED TO DEVELOP ACROSS LAKE SUPERIOR TONIGHT AS THE LOW AND COLD/OCCLUDED FRONT APPROACH. 925MB WINDS ARE EXPECTED TO INCREASE TO 40-45 KT OVER THE EASTERN 2/3 OF LAKE SUPERIOR...HOWEVER SINCE THE TEMPS ARE CLOSE TO THOSE OF THE WATER TEMPERATURES...WINDS WILL BE LESS THAN THAT. HOWEVER...35 KT GALES IS NOT OUT OF THE QUESTION GIVEN THE TIGHTENING GRADIENT. AS THE FRONT CROSSES WEDNESDAY MORNING...WINDS WILL RAPIDLY INCREASE OUT OF THE WEST...ESPECIALLY GIVEN THE STRONG SUBSIDENCE AND ISALLOBARIC FORCING WHICH IS ORIENTED NEARLY WEST TO EAST. THE RUC13 AND THE LOCAL RUN OF THE NAM BOTH INDICATE AT LEAST GALES TO 45 KT OVER WESTERN LAKE SUPERIOR WITH HIGHER GUSTS. THESE WINDS OF COURSE WILL BE HIGHER OVER THE KEWEENAW DUE TO TERRAIN...AND THEREFORE HAVE ISSUED A HIGH WIND WARNING THERE. AS THE FRONT CROSSES THE CWA/LAKE SUPERIOR DURING THE AFTERNOON...WINDS WILL CONTINUE TO INCREASE DUE TO COLD AIR ADVECTION...DAYTIME MIXING AND AN INCREASE IN THE ISALLOBARIC GRADIENT. THEREFORE HAVE WENT AHEAD WITH A STORM WARNING ON EASTERN LAKE SUPERIOR AND HIGH WIND WATCHES OVER THE NORTH HALF OF UPPER MICHIGAN. INTERESTING NOTE IS THAT THE LOCAL RUN OF THE NAM INDICATES A 70 KT CORE OF WIND AT 2500 FT OVER OUR OFFICE AT 19Z. THESE WILL NOT MIX DOWN BUT POTENTIAL FOR HIGH WIND WARNING CRITERIA IS THERE AND THUS HAVE ISSUED MORE HIGH WIND WATCHES AND WIND ADVISORIES FOR THIS. THESE WINDS WILL GRADUALLY DECREASE WEDNESDAY NIGHT AS THE LOW PULLS AWAY. CONCERN 2...WAVES/LAKESHORE FLOODING...THE STRONG SE WINDS TONIGHT WILL END UP GENERATING SOME 9-13 FOOT WAVES ACROSS NORTHERN SUPERIOR BY SUNRISE. AS THE WINDS INCREASE FROM THE WEST...WAVES WILL END UP BUILDING ON THE WESTERN HALF OF SUPERIOR TO 12-17 FEET AND UP TO 20 FEET ON EASTERN SUPERIOR WEDNESDAY AFTERNOON. WHEN THE WIND SWITCHES TO THE NW WEDNESDAY EVENING...EXPECTING THE 20 FOOT WAVES TO MOVE INTO THE NEARSHORE WATERS FROM MUNISING TO WHITEFISH POINT AND PERHAPS SOME 12 FOOT WAVES EVEN INTO MARQUETTE. HAVE ISSUED A LAKESHORE FLOOD STATEMENT FROM AU TRAIN EASTWARD TO WHITEFISH POINT. HAVE DECLINED NOT TO DO ONE FOR THE WESTERN U.P. SHORELINE AFTER MAKING CALLS AND FINDING OUT THAT MUCH OF THE SHORELINE IS ROCKY (AFTER MANY HIGH WAVE EVENTS IN THE PAST). CONCERN 3...PRECIPITATION...WARM ADVECTION AHEAD OF THE LOW WILL HELP PULL A WARM FRONT LOCATED RIGHT NOW OVER CENTRAL ILLINOIS TO CENTRAL OHIO NORTHWARD...REACHING NORTHERN LOWER MICHIGAN BY 12Z WED. THIS FRONT MAY HAVE SOME IMPACT ON RAIN CHANCES BUT MORESO WILL END UP BEING THE COLD/OCCLUDED FRONT APPROACHING WITH THE LOW. FOR THE EVENING HOURS IT MAY BE HARD TO GET ANY PRECIPITATION GIVEN THE DRY MID LEVELS AND LACK OF DYNAMICS. HOWEVER...AFTER MIDNIGHT AS THE SHRTWV APPROACHES AND MID-LEVEL FRONTOGENESIS/MOISTURE INCREASE...EXPECT A SOLID BAND OF SHOWERS TO DEVELOP. 700-500MB LAPSE RATES OF 7-7.25 C/KM AND 800MB LIFTED INDICES AROUND 0C ARE STILL PROGGED...THEREFORE WILL MAINTAIN A CHANCE FOR THUNDERSTORMS. THIS PRECIPITATION WILL ALL OCCUR AHEAD OF THE COLD/OCCLUDED FRONT. BEHIND THE FRONT FOR WEDNESDAY...SNOW OVER MONTANA WILL END UP WRAPPING IN ACROSS THE CWA. SINCE 850MB TEMPS FALL TO -4 TO -6C BY 18Z WED...THE MAJORITY OF THIS PRECIPITATION SHOULD BE SNOW WITH RAIN MIXED IN ALONG THE LAKESHORE. GIVEN THESE 850MB TEMPS...LAKE EFFECT SHOULD ALSO GET GOING...RESULTING IN ENHANCED SNOWFALL OVER THE HIGHER TERRAIN. GIVEN THE STRONG WINDS...THE ENHANCED SNOWFALL FROM WESTERN LAKE SUPERIOR WILL BE PUSHED FAR INLAND INTO IRON AND BARAGA COUNTIES. WITH THE WINDS SO STRONG...IT MAY BE HARD TO GET BLIZZARD CONDITIONS...BUT THERE WILL DEFINITELY BE A REDUCTION IN VISIBILITIES TO AT LEAST A 1/2SM. EXPECTING THAT MUCH OF THE LAKE EFFECT WILL END OVER THE WEST AFTER 06Z ANTICYCLONIC FLOW AND DRIER AIR MOVES IN. THURSDAY NIGHT AND FRIDAY...THE FLOW CONTINUES TO BE PROGRESSIVE THROUGH FRIDAY AS ANOTHER SHRTWV EJECTS OUT OF THE NE PACIFIC...BUILDING AN UPPER LEVEL RIDGE ACROSS CENTRAL CANADA THU NIGHT. THIS RIDGE WILL THEN PROGRESS TO THE MINNESOTA AREA FRI AFTERNOON. AS A RESULT...THE HIGH PRESSURE RIDGE OVER THE PLAINS WILL CROSS UPPER MICHIGAN THURSDAY NIGHT...ALLOWING SKIES TO CLEAR AND TEMPERATURES TO DROP INTO THE 20S IN THE INTERIOR. HOWEVER...SOUTHWEST WINDS COMING IN ON THE BACK SIDE OF THE HIGH ALONG WITH PLENTY OF SUNSHINE ON FRIDAY WILL HELP PUSH TEMPERATURES ABOVE NORMAL. 850MB TEMPS AT 18Z ARE PROGGED BETWEEN 4-8 C (WARMEST WEST)...SO TEMPERATURES SHOULD EASILY REACH THE 50 DEGREE MARK IN MOST LOCATIONS. IT IS CONCEIVABLE THAT TEMPERATURES MAY NEED TO BE RAISED FURTHER (ENSEMBLE GUIDANCE SHOWING NEAR 55). EXTENDED (SATURDAY THROUGH TUESDAY)...12Z ECMWF CONTINUES TO BE VERY CONSISTENT WITH ITS PREVIOUS FOUR RUNS AND 00Z/06Z/12Z GFS RUNS HAVE BEEN TRENDING TOWARDS THE ECMWF FOR THE EXTENDED. THEREFORE WILL FOLLOW THE ECMWF THROUGH TUESDAY WHICH WAS ALSO HPCS PREFERENCE. ON FRI EVENING...UPPER RIDGE AXIS OVER MINNESOTA WILL MOVE OVER UPPER MICHIGAN. IN THE MEANTIME AN UPPER LOW IN THE SW WILL BE EJECTING OUT INTO THE PLAINS DUE TO A SHRTWV TROUGH MOVING INTO MONTANA. THESE TWO FEATURES WILL INDUCE A SURFACE LOW OVER NEBRASKA SAT MORNING WHICH WILL DEEPEN AS IT MOVES ACROSS UPPER MICHIGAN SUN MORNING. EXPECTING THAT SATURDAY MORNING WILL START OFF MILD AND DRY...BUT AS THE WARM FRONT ASSOCIATED WITH THE LOW LIFTS NORTH...CLOUD COVER WILL BEGIN TO INCREASE. HAVE PUT IN A CHANCE OF RAIN FOR THE AFTERNOON ACROSS THE SOUTHERN U.P. NOW BECAUSE OF THE WARM FRONT MOVING IN. RAIN WILL OVERSPREAD THE AREA SATURDAY NIGHT AS THE LOW MOVES CLOSER. AFTER THE LOW PASSES...WINDS AND LAKE EFFECT/WRAP AROUND SNOW WILL BE A CONCERN. 00Z ECMWF DEEPENS THE LOW TO 984 MB JUST TO THE SW OF JAMES BAY AT 00Z MON...WITH 850MB WINDS OF 50-55KT OVER LAKE SUPERIOR WITH 850MB TEMPS OF -4 TO -6C. WILL PROBABLY BE ANOTHER GALE EVENT AND PERHAPS EVEN A STORM. ANOTHER SYSTEM THAT NEEDS TO BE WATCHED. AGAIN THE FLOW IS PRETTY PROGRESSIVE WITH HIGH PRESSURE BUILDING IN SUNDAY NIGHT AND MONDAY...BUT THEN ANOTHER LOW IS EXPECTED TO DEVELOP ACROSS THE NORTHERN PLAINS ON MONDAY...MOVING ACROSS UPPER MICHIGAN ON TUESDAY. THIS SYSTEM ALSO LOOKS WRAPPED UP SO A THIRD GALE EVENT IS LIKELY. THIS SYSTEM WILL ALSO BRING SOME RAIN MONDAY NIGHT AND LAKE EFFECT SNOW ON TUESDAY. AS THE SAYING GOES...GALES OF NOVEMBER. && .MQT...WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 9 AM TO 6 PM EST WED MIZ001-003 HIGH WIND WARNING FROM 1 PM TO 10 PM EST WED MIZ006-007 HIGH WIND WATCH FOR WED MIZ002-004-005 WIND ADVISORY FROM 7 AM TO 6 PM EST WED MIZ009-010-084 WIND ADVISORY FROM 11 AM TO 8 PM EST WED MIZ011>014-085 GALE WARNING WEST 1/2 LAKE SUPERIOR...LSZ221-241>244...LMZ221-248 STORM WARNING EAST 1/2 LAKE SUPERIOR...LSZ245>248 && AJ
Hazardous weather outlook, Nov 8, 4:00 PM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 400 PM EST WED NOV 8 2005 MIZ001>007-009>014-084-085-101200- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 400 PM EST WED NOV 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT AND THURSDAY STRONG WEST TO NORTHWEST WINDS OF 30 TO 45 MPH WILL PERSIST ACROSS UPPER MICHIGAN INTO TONIGHT. EARLY THIS EVENING...VERY STRONG WINDS WILL OCCUR ALONG THE HIGHER TERRAIN OF THE KEWEENAW PENINSULA WHERE WINDS COULD GUST AS HIGH AS 60 MPH. WINDS COULD ALSO GUST TO 60 MPH AT TIMES TONIGHT ALONG THE LAKE SUPERIOR SHORELINE FROM BIG BAY EAST TO WHITEFISH POINT AND OVER THE HURON MOUNTAINS. STORM FORCE WEST TO NORTHWEST WINDS WILL PERSIST OVER WESTERN LAKE SUPERIOR THROUGH THIS EVENING...WITH GALES CONTINUING THROUGH THE REMAINDER OF THE NIGHT. STORM FORCE WINDS WILL AFFECT EASTERN LAKE SUPERIOR THROUGH MOST OF TONIGHT...WITH GALE FORCE WINDS LINGERING INTO THURSDAY MORNING. HIGH WAVES WILL CAUSE BEACH EROSION AND COULD LEAD TO MINOR LAKESHORE FLOODING ALONG THE LAKE SUPERIOR SHORELINE TONIGHT AND EARLY THURSDAY MORNING...PARTICULARLY FROM AU TRAIN EAST TO WHITEFISH POINT. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH REPORTS OF HIGH WINDS AND RELATED DAMAGE WOULD BE GREATLY APPRECIATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE) TRH
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 8, 5:03 AM EST | High Wind Watch | MQT | Houghton, Keweenaw | 40 hr |
| Nov 8, 4:40 PM EST | High Wind Warning | MQT | Alger, Luce | 29 hr |
| Nov 8, 4:40 PM EST | Wind Advisory | MQT | Delta, Dickinson, Gogebic, Houghton, Iron, Menominee and 1 more | 29 hr |
Nearby
High Wind Watches in Michigan, 2005Every high wind watch in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.